Hi I have been on steroids and i have put on 5 stones I also have a rash due to methotrexate I’m so fed up and fat any advice ?
Steroids and methotrexate : Hi I have been on steroids... - NRAS
Oh poor you! It's really awful what these side effects can do. I think I've put on the same amount since I started on all these drugs in around 2007. I can guarantee everything has helped with putting on the pounds. It's either an appetite thing or the disease itself that makes it difficult to keep as active as you normally would. I know there are lots of people who do lots of exercise on here and it's great if you can (I'm one that can't)! Don't be intimidated, do what you can. I found a fantastic way to lose weight last week. I had gastro-enteritis 🤢. I don't recommend it though!
As soon as I think I must lose some weight - I put it on. I think the way to go is to not think too much about it and just eat a little bit less. I have steroid injections every 3 months but I just keep moving as much as I can. I keep hoping for the meds that say 'caution - may lose weight' but it never happens! Good luck Babybaps44. xx
Sorry to hear you are fed up. Steroids are a bitch! Once you start to reduce the steroids the weight should start to come off. I hated the way I looked when I was on steroids so I focused on the parts of my body I did like, which was basically my hair. I’ve had different colours and styles. As for the rash I would call your rheumatologist and get some advise. X
Know that feeling so well. I had just lost 5 stone prior to starting steroids last July, now 3 of that has gone back on. I have a round hamster face and hate the way I look. I am down to 8 mg and still waiting for that eureka moment when the weight starts to go again. I agree it is so depressing. All I can say is don’t give in and ask GP for help. They have a lot more they can do to help now so worth a try. Good luck.
First off you need to talk to your medical team about the rash, and also about whether you need a drug review. I think you were diagnosed over a year ago? So have you not found the right mix of meds to control your RA yet? As odd that you are still on steroids. Usually the doctors try to get you off them as soon as possible unless there is no other choice.
And as for weight gain it's a pig! But very, very important that you try to shed it. In my first year when I was having regular steroid injections I found that they really made me hungry so I did eat far too much. One thing that was recommended to me that worked was to keep a food diary for a week - not for calorie counting, but just to see what you eat. And then to look at what things you could replace with other foods that weren't as fattening. So for example replace fatty meats with chicken, and sugary breakfast cereals with oats, use low fat yoghurt rather than mayonnaise - that sort of thing. You should be aiming for high fibre and low fat foods. I lost three stone. And it also encouraged me to really change my diet and eat very well.
Oh I am so sorry for you I know what the steroids do to you lets hope they take you off them soon and they find something else to help you, when I came off them I started to exercise but I am lucky I can manage to do it. X
Hi I’m sorry to hearof your misery x I too had weight gain that has left me depressed and insecure. The methotrexate rash is not normal and I was taken off of it as my rheumatologist said it was an allergic reaction x I then started on biologic injections and to be honest bar a few teathing problems I have not looked back. I’ve only had a few short courses of steroids for occasional flare up which means I’m now tackeling the weight gain by a plan that my gp gave me and the biologics give me no side effects. I’m on stelara a 12 weekly injection and I finally feel that I have got most of my life back from this horrendous disease. I wish you well and contact me again if you want any more advice xxx
I know exactly how you feel. I've put 2 stone on I know it's not a great amount for some people but I feel so fat and bloated. I am going on a cruise next Monday at this moment I really do not want to go. I can't come off steroids as I am not on any other medication still waiting for biological injections due to staff shortages at hospital can't get in now until September. Nhs is in dire straights even my appointment with consultant in November has been cancelled it's shocking. I am exercising and cutting down on food intake but the weight is staying put. I even have boobs now where before I was flat chested lol take care hun and try not to think about it so much you will lose it eventually
I am just the same. I have been on a low dose of steroids for five years now and in that time my weight has ballooned up by 3 stones. I try so hard to lose weight, but it is so very slow at shifting. Like Temple of Doom has said above, I lost some weight through having a tummy upset over the weekend but it is not a good way to lose it. I started seriously dieting five weeks ago and lost 4lbs the first week and was overjoyed. The second week I lost 1 lb. The third and fourth week I lost nothing at all and then the following week I put 2lbs on and I felt so fed up about it as I had been good all week. Most of my clothes don't fit me and I can only wear trousers with an elasticated waist now. My coat and jackets won't do up and it is so disheartening.
Whenever the steroids go up, so does my weight. But at least now that I have had so much practice, I know that the increased dose means that I feel hungry all the time and I have to keep lots of nibbles in the fridge - carrots, celery, dates, bits of fruit like apples. Otherwise I eat too many calories and my weight just balloons.
If you have a rash you must see your rhumy phone the helpline if you have one or contact your GP MTX can be a nasty drug for some. I had same effect with hair loss and can't take it.
Hi. For what its worth; I Just want to say you are so much more than your body! Try and accept yourself as you are now without labelling yourself as fat. Steroids are known to cause these effects so when you are weaned off them properly it will help. Some people are clearly little effected by RA. ( I met 2 this weekend with minor symptoms and treated successfully on Salfa only.) For others it is different. You need capability, opportunity and motivation to do classic exercises, even like swimming, walking and tai chi. Find what is possible for you. Imagine yourself as looking after yourself the best way you can in eating and exercise, because 'you are worth it'. Maybe set some very reasonable goals.
My OH hasn't gained any weight on his RA treatment so far, but I have, so bear in mind the effect of stress ,lack of sleep, how you punctuate your day, soothe yourself etc. Good luck!!!
Thanks I have the rheumatoid in my feet so to be honest I can’t walk far it’s just getting me down so much but I do agree with what you said thanks
I can't walk more than about 100 yards as the pain is just too bad to go any further. I tried to go a bit further one day last week and was in such a state by the time I got home (after walking about 150 yards each way, that my husband had to help me get into the front door and I had to lay in bed for several hours afterwards. Yet some people with RA seem to be able to take quite long walks every day. It seems so variable in different people.
I've been on Prednisone since last July. I was down to 3.5 mgs a month ago and so excited to be close to completely being off of it... Then I got struck with a peculiar rash that no one has gotten a clue about. So after biopsy, they put me on 60!!!!!!! Mgs of Pred, tapering 10 mgs every 3 days for the past 3 weeks... What s let down. After all that hard work of getting myself down to 3.5mg.... All gone! I was doing quite well RA wise... And now this new dosage has put my RA pain all out of sorts!
Anyway... My biggest advice that's helped me not pile on the weight...avoid salt... Like the plague!
Try to really reduce carbs, and sugar. And the obvious ones like fried and fatty foods. It will really help! I mean I still have moon face... And I have a hump on my neck... But haven't gained any weight since I've been careful!
But remember salt is a big one!
Hi there ,I feel as though someone's behind me with a pump it's horrible this MTX8.I get mouth ulcers and a rash on my scalp and spend most of the day after it in bathroom ,nightmare.I don't think it's doing much for me as I'm still taking pain relief most of the time .I'm thinking swimming would be the best option for exercise.I'll give it a try on my good days x